Family Blames Tamiflu For Their Teenage Son’s Suicide

February 1, 2018
Keep Reading ↓

A teen from Indiana took his life, just days after being diagnosed with the flu. His family thinks that the medicine prescribed to help him may be to blame.

Charlie Harp’s loved ones say that he was thriving in his classes and excited about his involvement on the wrestling team. They believe the extreme decision to commit suicide may have been caused by severe side effects from the medicine he was taking for the flu.

“He’s an amazing child full of life, happy all the time; you just never see him without a smile on his face,” said Jackie Ray, Charlie’s aunt and guardian.

The 16-year-old boy was diagnosed with the flu last week, and like many flu patients, he was prescribed Tamiflu.

We started it right in the car, get it in him and get him started,” said Ray.

Less than 24 hours later, Ray said that she texted the teen but did not get a response.

“I knew something was wrong. My husband came home and found him in the house,” said Ray.

Ray’s husband, Brad, discovered Harp had committed suicide in the garage.

“Just thinking the whole way here what’s different?” Brad Ray wondered. “He’s been the same. What did we do differently? And it clicked, he just started new medicine.”

The couple told FOX59 the boy had never expressed suicidal thoughts before and had no signs of depression.

The only change, they say, had been he started taking Tamiflu.

 

The Tamilfu warning label clearly states pediatric patients may be at an increased risk of confusion or abnormal behaviour and the Rays say they weren’t properly warned about what that could mean.

He had a total of two doses,” said Jackie Ray. “Two doses and this is where we are.”

As family awaits answers, the parents say they’re finding strength in the outpouring of support from the community and hope to spread the word so other families are aware of the possible side effects from the medicine.

“The thought of someone else not knowing and give it to their children, I can’t bear that,” said Jackie Ray.

A spokesperson from Tamiflu said they can’t comment on this specific case at this time but released the following statement.

“Neuropsychiatric events have been reported during the administration of Tamiflu in patients with influenza, especially in children and adolescents.”

They say that patients should be closely monitored for behavioral changes.

The maker says they take all reports seriously and will conduct a thorough investigation.

They also mentioned there’s no data suggesting a link for such events with antiviral treatment.

A GoFundMe page was set up to help with funeral expenses; the family says they plan to use extra funds to create some sort of scholarship in his honor.

6-Year-Old Girl Suffers Frightening Side Effects After Taking Tamiflu

A family in North Texas says their daughter’s side effects from the popular drug Tamiflu were beyond what they ever could have imagined. They are saying “never again”.

Like so many others in this cold weather, the 6-year-old’s flu diagnosis came with a choice: whether or not to take Tamiflu to speed up the course of the dreaded illness.

The family from Allen, who wants to remain anonymous, says that the side effects were striking: hallucinations, running away from school and an attempt, they believe, to hurt herself.

“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” her father said.

The family took her to the hospital, where a doctor informed them that nervous system problems – including psychosis – can be a very rare side effect of Tamiflu.

ER physician Dr. Glenn Hardesty, with Texas Health Prosper, says it’s very rare but can happen.

“Less than 1 percent is what’s listed in the data sheet,” he said. “I’ve been in practice 20 years, and I haven’t seen that particular complication.”

It is written in the fine print, and Dr. Hardesty says that there’s always a chance of a side effect with any drug.

The little girl’s parents say they wish they had known this.

“I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through,” her father said.

His message for parents: do your homework before taking Tamiflu – or any drug for that matter.

“Know that side effects are there for a reason. They’re written down for a reason. I guess they can happen, and we got the short end of the stick,” her father said.

Leave a Comment

Your email address will not be published. Required fields are marked *